Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 76, NWS Topeka, KS

June 4, 2014Marshall County, Nemaha County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 4, 2014, 12:45 AM CDT for Marshall County, Nemaha County, Washington County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2014, 12:45 AM CDT (05:45 UTC)
Expired
Jun 4, 2014, 1:30 AM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Marshall County, KS, Nemaha County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:09 AM CDTHAIL 1Summerfield, KS
Jun 4, 1:14 AM CDTTSTM WND GST 654 Ssw Baileyville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:20 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS53 KTOP 040545
SVRTOP
KSC117-131-201-040630-
/O.NEW.KTOP.SV.W.0076.140604T0545Z-140604T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1245 AM CDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS...
  NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 130 AM CDT

* AT 1243 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 22 MILES NORTHEAST OF SUMMERFIELD TO 7 MILES
  NORTHWEST OF SUMMERFIELD TO 6 MILES NORTHEAST OF BREMEN...AND
  MOVING SOUTHEAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MARYSVILLE...SENECA...OKETO...SUMMERFIELD...BEATTIE...AXTELL...
  BERN...BAILEYVILLE...ONEIDA...VERMILLION AND CENTRALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3996 9579 3982 9588 3966 9630 4000 9696
      4001 9579
TIME...MOT...LOC 0546Z 304DEG 37KT 4027 9615 4008 9638
          3996 9671

HAIL...1.00IN
WIND...70MPH

$$

HENNECKE
2 follow-up statements
178 
WWUS53 KTOP 040612
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
112 AM CDT WED JUN 4 2014

KSC117-131-201-040630-
/O.CON.KTOP.SV.W.0076.000000T0000Z-140604T0630Z/
NEMAHA-MARSHALL-WASHINGTON-
112 AM CDT WED JUN 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WASHINGTON...NORTHERN MARSHALL AND NORTHERN NEMAHA COUNTIES UNTIL 130
AM CDT...

AT 107 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTH OF BERN TO 8 MILES NORTH OF BAILEYVILLE
TO BEATTIE...AND MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. AT 109 AM QUARTER-SIZE HAIL WAS 
REPORTED IN SUMMERFIELD. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SENECA...BERN...BAILEYVILLE...ONEIDA...VERMILLION AND CENTRALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3996 9579 3982 9588 3966 9630 4000 9696
      4001 9579
TIME...MOT...LOC 0612Z 304DEG 37KT 4012 9586 3993 9609
          3981 9642

HAIL...1.00IN
WIND...60MPH

$$

HENNECKE
372 
WWUS53 KTOP 040621
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
121 AM CDT WED JUN 4 2014

KSC201-040630-
/O.CAN.KTOP.SV.W.0076.000000T0000Z-140604T0630Z/
WASHINGTON-
121 AM CDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3991 9678 4000 9678 4001 9579 3996 9579
      3982 9588 3966 9630
TIME...MOT...LOC 0620Z 304DEG 37KT 4007 9577 3988 9600
          3976 9633

$$

KSC117-131-040630-
/O.CON.KTOP.SV.W.0076.000000T0000Z-140604T0630Z/
NEMAHA-MARSHALL-
121 AM CDT WED JUN 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MARSHALL AND NORTHERN NEMAHA COUNTIES UNTIL 130 AM CDT...

AT 115 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES WEST OF FALLS CITY TO 5 MILES NORTH OF SENECA
TO 5 MILES SOUTH OF BEATTIE...AND MOVING SOUTHEAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. AT 114 AM 60 TO 65 MPH WINDS WERE 
REPORTED 4 MILES SSW OF BAILEYVILLE. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
SENECA...ONEIDA...VERMILLION AND CENTRALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3991 9678 4000 9678 4001 9579 3996 9579
      3982 9588 3966 9630
TIME...MOT...LOC 0620Z 304DEG 37KT 4007 9577 3988 9600
          3976 9633

HAIL...1.00IN
WIND...70MPH

$$

HENNECKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:40 AM CDT, 5 minutes earlier.

Area forecast discussion, Jun 4, 12:40 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1240 AM CDT Wed Jun 4 2014

.MESOSCALE DISCUSSION...
Issued at 1232 AM CDT WED JUN 4 2014

Severe thunderstorms across south central and southeast NE will
move southeast across portions of north central and northeast KS.
At 1200 AM an outflow boundary was becoming nearly stationary
along a whiting...to Blue Rapids...to Norway. The severe
thunderstorms will be capable of producing large hail and damaging
wind gusts as they move into Marshall, Nemaha, Brown and perhaps
Pottawatomie, Jackson and northern Jefferson county from 1 AM
through 4 AM. A new watch may be needed. If the storms catch up to
the outflow boundary then wind damage will become a bigger concern
and an outside chance of an isolated tornado.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT TUE JUN 3 2014

At 19Z this afternoon, surface warm front was quickly pushing
northward towards the KS/NE border. CU continues to build along and
south of this boundary as dewpoint temperatures pool into the lower
70s. Surface low was beginning to deepen and shift east towards the
KS/NE border in response to the incoming upper trough entering
western NE at this time. Dryline currently extended southward over
eastern CO. Afternoon KTOP sounding at 18Z showed very little
inhibition and CAPE values approaching 3000 J/KG. Shear profilers
remain relatively weak until the trough approaches after 20Z.
Isolated severe convection is still possible near the Kansas and
Nebraska border, with another focus for storms firing ahead of the
dryline in western KS. 0-6 KM bulk shear at this time increases
between 60 and 70 kts supportive by large, curving hodographs.
Initially 0-1 KM helicity is rather low however quickly increases
between 150-250 m2/s2 near the NE border by 00Z this evening.
Overall forecast thinking has not deviated from previous trends and
believe the isolated supercells that form or track into our area
later today will be capable of large hail, damaging winds, and an
isolated tornado. Tornado potential is enhanced along the warm front
progged to be near the northern tier of counties in the CWA. Ideal
timing for possible tornadoes is close to the early evening as the
LLJ increases.

Short term guidance is consistent in convection congealing into an
MCS progged to race southeast over eastern NE, IA, and Northern MO
through the evening hours. Portions of northeast and east central KS
may be clipped by these storms with primary hazards being damaging
winds and large hail. Convection should be out of the CWA shortly
after midnight with gradual clearing from west to east. As the storm
system phases, wind speeds throughout the column increase as the
boundary layer stays mixed through the evening. Gusts up to 35
mph are possible. Overall lows reflect these trends generally from
the mid 60s over north central KS to the low 70s for east central
and northeast.

A much quieter Wednesday afternoon is in store as the surface low
pushes east, forcing a weak cool front southward through the day.
Winds shift to the north and pickup between 15 and 25 mph.
Subsidence clears cloud cover as drier air towards the northern
areas cool highs in the low 80s. Further south, highs are slightly
cooler from yesterday but overall in the upper 80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT TUE JUN 3 2014

By Wednesday night, frontal boundary has pushed southward along
the KS/OK border. Next shortwave trof in the zonal flow aloft will
have an influence on strength and timing of potential severe
storms that generate along the front and advance eastward with
the low level jet. Air mass to the south of the boundary remains
unstable with PW values of 1.5 inches, so strong storms and
locally heavy/training storms could be a concern. Pattern becomes
quite unsettled with variability in timing and placement of
systems from run to run, likely due to the small amplitude of the
features. More storms are possible again Friday as front moves
little across the south, and more significant wave passes over
the area on Saturday, bringing better chances back northward
across the entire area and ushering in a cool high pressure system
behind as it moves east. Have diminished precip chances on Sunday
west to east and left Monday dry, with both days cool with highs
in the 70s. Another system progged to move through on Tuesday but
models still differ on strength and southern extent and will carry
pops and near normal highs at this time.

&&

.AVIATION...(For the 06Z TAFs through 06Z Wednesday Night)
Issued at 1134 PM CDT TUE JUN 3 2014

Thunderstorms should remain north of the terminals Tonight. Expect
VFR conditions through the period. May see outflow boundary or cold
front push through terminals between 13Z and 15Z WED and switch
winds to the north at 6 to 10 KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Gargan
SHORT TERM...Bowen
LONG TERM...67
AVIATION...Gargan
Hazardous weather outlook, Jun 3, 9:55 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT TUE JUN 3 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-050300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
955 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE INTO FAR NORTHERN KANSAS AFTER 9 PM THIS
EVENING. THE STRONGEST STORMS WILL BE MAINLY NORTHEAST OF A LINE
FROM MARYSVILLE TO LAWRENCE...AND MAY PRODUCE WINDS UP TO 70 MPH
ALONG WITH HAIL UP TO THE SIZE OF GOLF BALLS. THERE IS ALSO A
SMALL CHANCE FOR A TORNADO IN EXTREME NORTHEAST KANSAS.

WIDESPREAD THUNDERSTORM ACTIVITY IS NOT LIKELY IN AREAS SOUTH OF
THE MARYSVILLE TO LAWRENCE LINE...BUT IF STORMS DO DEVELOP IN
THESE AREAS...THEY WOULD BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM WEDNESDAY NIGHT
THROUGH SATURDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG TO
SEVERE THURSDAY ALONG AND SOUTH OF INTERSTATE 70 ON THURSDAY...
AND
ACROSS THE ENTIRE AREA ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING INTO THE EARLY
MORNING HOURS...MAINLY NORTH OF A MARYSVILLE TO LAWRENCE LINE.

In the hours before

Local storm report, Jun 3, 11:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1127 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     TSTM WND GST     4 S HIAWATHA            39.80N 95.53W
06/03/2014  E60 MPH          BROWN              KS   TRAINED SPOTTER

1121 PM     HAIL             4 S HIAWATHA            39.80N 95.53W
06/03/2014  E0.88 INCH       BROWN              KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, Jun 3, 11:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1157 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND GST     4 ESE EVEREST           39.65N 95.36W
06/03/2014  M68 MPH          BROWN              KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, Jun 4, 12:03 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     TSTM WND DMG     4 SW ROBINSON           39.78N 95.45W
06/03/2014                   BROWN              KS   TRAINED SPOTTER

            ATTACHED DECK WAS BLOWN OFF THE HOUSE. A LARGE TREE WAS
            ALSO BLOWN OVER.

&&

WOLTERS
Local storm report, Jun 4, 12:06 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1206 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     2 W BERN                39.96N 96.01W
06/03/2014                   NEMAHA             KS   EMERGENCY MNGR

            UNKNOWN NUMBER OF HOMES DAMAGED ALONG A NARROW PATH FROM
            WEST OF BERN IN A SOUTHEASRLY DIRECTION. POSSIBLE TORNADO
            DAMAGE. TIME APPROXIMATED BASED ON RADAR.

&&

BARJENBRUCH
Local storm report, Jun 4, 12:23 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1223 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 N EVEREST             39.71N 95.42W
06/03/2014                   BROWN              KS   BROADCAST MEDIA

            ROOF OF A HOUSE AND TWO GRAIN BINS DAMAGED. POSSIBLE
            TORNADO. TIME APPROXIMATED BASED ON RADAR.

&&

BARJENBRUCH
Local storm report, Jun 4, 12:36 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1236 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND GST     HIAWATHA                39.85N 95.54W
06/03/2014  E60 MPH          BROWN              KS   PUBLIC

            SOME SMALL TREE LIMBS BLOWN DOWN

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:10 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha50 min
Jun 3, 10:18 PM CDTTornado WarningTOPBrown, Marshall, Nemaha27 min
Jun 3, 10:43 PM CDTTornado WarningTOPBrown, Nemaha47 min
Jun 3, 10:58 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha47 min
Jun 3, 11:28 PM CDTTornado WarningTOPBrown18 min
Jun 4, 1:27 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha36 min
Jun 4, 3:52 AM CDTAreal Flood AdvisoryTOPBrown2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.